Join Our Team
EMPLOYEE LOGIN

Tips for Managing the Side Effects of Medications Used for Geriatric Mental Health Treatment

by Renee Marcus on 11/9/14 5:05 PM

Taking antidepressant medications, also known as pharmacotherapy, is a common form of treatment for mental health issues in the elderly. While these medications can help correct chemical imbalances in the brain, they canside-effects-of-medication also produce side effects, such as headaches and insomnia. Geriatric patients are more prone to experiencing these side effects, which makes knowing how to manage them an important part of mental health care. The following tips are meant to help lower the risk of these side effects and provide information on how to mange them. 

Gastrointestinal Problems

Gastrointestinal side effects and nausea can occur after starting pharmacotherapy, but they should subside in one or two weeks. During this time, caregivers should do the following to lessen or prevent these side effects:

  • Have patients take their medication with food.
  • Ask for a doctor’s approval to give patients antacids if needed.

Headaches

For headaches, caregivers can try the following:

  • Talk to a doctor about decreasing the dosage.
  • Ask a doctor about giving patients nonprescription pain relievers, such as ibuprofen or acetaminophen.

Sleep Problems

Taking antidepressants can cause sleepiness or insomnia. The time of day that patients take their medication can help correct this problem. Caregivers should do the following for patients who are experiencing sleep issues:

  • Have patients take their medication before going to bed if they experience sleepiness.
  • Have patients take their medication in the morning if they have trouble sleeping. 
  • Ask a doctor about letting patients have caffeine if their medication causes sleepiness. 

Restlessness

Some patients who take antidepressants end up feeling jittery or restless. Some also develop tremors. Caregivers can try the following to reduce these side effects:

  • Talk to a doctor about lowering the patient’s dosage temporarily.
  • Ask a doctor about temporarily prescribing a mild sedative if the side effects are severe or persistent. 

If side effects do not subside, caregivers should talk to the patient’s doctor about other mental health treatment options, such as switching to a different medication.

Recent Posts

Subscribe to Email Updates